Causes, Diagnosis, and Treatment of Diarrhea in HIV

Diarrhea is a common problem for people living with HIV, with as many as 60% experiencing three or more loose or watery bowel movements per day.

Contributing causes include:

  • Side effects of antiretroviral therapy (ART)
  • Direct effects of HIV infection on the gastrointestinal tract
  • Other medications
  • Anxiety

Chronic diarrhea (defined as continuing for more than four weeks) can have a serious impact on your quality of life if you have HIV. It can contribute to your doubts and fears about therapy and add to feelings of depression and anxiety.

For people with HIV, chronic diarrhea can impede the absorption of certain antiretroviral drugs, contributing to suboptimal viral control and, in some cases, the premature development of drug resistance.

For anyone, HIV-positive or not, diarrhea can cause dehydration and the depletion of important nutrients and electrolytes, including potassium and sodium. Excessive fluid loss can be life-threatening for anyone who has a severely compromised immune system, particularly those with wasting (weight loss of 10% or greater).

Man on toilet with pants around ankles
LWA / Sharie Kennedy / Blend Images / Getty Images

Gastrointestinal Infections

Diarrhea can be caused by common pathogens, such as viruses, bacteria, or fungi. The risk of these infections increases as a person’s immune function is depleted.

For people with HIV, immune function is usually monitored with a CD4 count. While gastrointestinal infections can occur at any stage of HIV, the range and severity of such infections increase as the CD4 count drops below 200 cells/mL.

Clostridium difficile-associated bacterial diarrhea is ten times more likely to occur in HIV-positive people than in the general population.

Other common diarrhea-causing organisms include:

While less frequent, other potential causes of diarrhea in HIV include pancreatitis, malignancies of the gastrointestinal tract, and sexually transmitted infections that can cause proctitis (inflammation of the rectum lining) or anal/rectal ulcers.

Side Effects of Antiretroviral Therapy

Diarrhea is a common side effect of several ARTs. In fact, a meta-analysis conducted in 2012 concluded that nearly 20 percent of individuals who take ART will experience moderate to severe diarrhea as a result of the drugs. This side effect is usually self-limited and resolves with little, if any, intervention.

While diarrhea can be caused by antiretrovirals of all classes, ritonavir-containing protease inhibitors (PIs) are the drugs most commonly associated with the condition. It has been suggested that these drugs can adversely affect the epithelial cells that line the intestine, causing a leakage of fluids that leads to diarrhea. It's also been postulated that they stimulate chloride ion secretion, resulting in a massive exodus of water from the intestinal epithelium that causes diarrhea.

In severe cases of ART-related diarrhea, the causative medication may need to be substituted if symptomatic treatment is not effective.

The Effects of HIV on the Gastrointestinal Tract

HIV causes immune damage to the intestinal tract, particularly to the mucosal cells that comprise the gut-associated lymphoid tissue (GALT). GALT is an early site for HIV replication and depletion of CD4 cells. If left untreated, HIV can cause irreversible damage to these tissues, even after ART is initiated.

The chronic inflammation associated with long-term infection can also adversely affect the mucosal function of the intestines, leading to inflammatory bowel disease-like symptoms. In some cases, the neurons of the intestines are affected, and structural damage can directly contribute to HIV-associated diarrhea.

Other Non-HIV Medications

While the focus is most often placed on antiretroviral medications when diarrhea occurs, other medications can potentially contribute.

Antibiotics, for example, are often used to treat infections. But they also often kill gut bacteria that are vital to healthy bowel function. For example, Bactrim (trimethoprim/sulfamethoxazole) is often used as a prophylaxis for pneumocystis pneumonia (PCP). And rifampin used in the treatment of tuberculosis (TB).

Antacids that contain magnesium can potentially cause diarrhea or make it worse. And commonly used over-the-counter (OTC) medications used to treat heartburn—Tagamet (cimetidine), Nexium (esomeprazole), and Prilosec (asomeprazole)—can contribute to diarrhea as well.

Herbal teas containing senna, used for "detoxification" and weight loss, are also known to have laxative effects.

Diagnosis and Treatment

Your healthcare provider may recommend an OTC or prescription medication for the treatment of your symptoms. These include Imodium (loperamide), available in both OTC and prescription-strength), Lomotil (prescription), and Sandostatin (prescription).

In December 2012, the U.S. Food and Drug Administration (FDA) approved the drug Mytesi (crofelemer) specifically to relieve the symptoms of non-infectious diarrhea in people with HIV taking antiretroviral medication.

If you have chronic or severe diarrhea, your assessment will include a thorough review of your medical and HIV treatment history, as well as a physical examination.

HIV Healthcare Provider Discussion Guide

Get our printable guide for your next doctor's appointment to help you ask the right questions.

Doctor Discussion Guide Woman

You might have to have a stool culture for microbiological examination. If no infectious cause is identified, then you might need to have an endoscopic examination and/or a diagnostic imaging test, especially if there's a concern that you could have a malignancy (cancer).

Dietary considerations should include reduction or avoidance of:

  • Fatty or spicy foods
  • Caffeine, including coffee, tea, and chocolate)
  • Insoluble fibers "roughage"
  • High-sugar foods, especially those containing high-fructose corn syrup
  • Raw or undercooked foods

Probiotics—the beneficial, live active culture of bacteria found in milk, yogurt, and kefir—can often counter diarrhea caused by antibiotics by reconstituting the natural flora of the intestine. If you are lactose intolerant, pill or capsule probiotic formulations are also available.

When you're experiencing diarrhea, it's important that you stay hydrated with fluids and that you replace lost electrolytes. Your healthcare provider may recommend electrolyte-rich foods, dietary supplementation, or low-sugar sports drinks. Smaller, more frequent meals may also put less pressure on your intestines during bouts of diarrhea.

Was this page helpful?
4 Sources
Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. Crum-cianflone NF. HIV and the Gastrointestinal Tract. Infect Dis Clin Pract (Baltim Md). 2010;18(5):283-285. doi:10.1097/IPC.0b013e3181f1038b

  2. Macarthur RD, Dupont HL. Etiology and pharmacologic management of noninfectious diarrhea in HIV-infected individuals in the highly active antiretroviral therapy era. Clin Infect Dis. 2012;55(6):860-7. doi:10.1093/cid/cis544

  3. Crum-cianflone NF. HIV and the Gastrointestinal Tract. Infect Dis Clin Pract (Baltim Md). 2010;18(5):283-285. doi:10.1097/IPC.0b013e3181f1038b

  4. Frampton JE. Crofelemer: a review of its use in the management of non-infectious diarrhoea in adult patients with HIV/AIDS on antiretroviral therapy. Drugs. 2013;73(10):1121-9. doi:10.1007/s40265-013-0083-6

Additional Reading
  • Lima, A.; Kashuba, A.; Bushen, O.; et al. "Diarrhea and Reduced Levels of Antiretroviral Drugs: Improvement with Glutamine and Alanyl-Glutamine In a Randomized Controlled Trial in Northeastern Brazil." Clinical Infectious Diseases. December 31, 2003; 38:1764-1770.

  • Sanchez, T.; Brooks, J.; Sullivan, P.; et al. "Bacterial Diarrhea in Persons with HIV Infection, 1992-2002." Clinical Infectious Diseases. 2005; 41(11):1621-1627.